The top-cohomology of Artin groups with coefficients in rank-1 local systems over \(\mathbb{Z}\). (English) Zbl 0878.55003

Summary: Let \(W\) be a Coxeter group and let \(G_W\) be the associated Artin group. We consider the local system over \(k(G_W,1)\) with coefficients in \(R=\mathbb{Z}[q,q^{-1}]\) which associates to the standard generators of \(G_W\) the multiplication by \(q\). For the entire list of finite irreducible Coxeter groups we calculate the top-cohomology of this local system. It turns out that the ideal which we compute is a sort of Alexander ideal for a hypersurface.
In case of the classical braid group \(\text{Br}_n\) this ideal is the principal ideal generated by the \(n\)th cyclotomic polynomial.
We use these results to calculate the topological category of \(k(G_W,1)\): we prove that it equals the obvious bound given by obstruction theory (so, in case of braid group \(\text{Br}_n\), it is exactly \(n\)).


55N25 Homology with local coefficients, equivariant cohomology
20F36 Braid groups; Artin groups
57Q45 Knots and links in high dimensions (PL-topology) (MSC2010)
Full Text: DOI


[1] Apostol, T. M., Resultants of cyclotomic polynomials, (Proc. Amer. Math. Soc., 24 (1970)), 457-462 · Zbl 0188.34002
[2] Bourbaki, N., Groupes et Algèbres de Lie (1968), Hermann: Hermann Paris, Chapters 4-6
[3] Brieskorn, E., Sur les groupes de tresses, Sém. Bourbaki, 401 (1971) · Zbl 0277.55003
[4] Brieskorn, E.; Saito, K., Artin-Gruppen und Coxeter-Gruppen, Invent. Math., 17, 245-271 (1972) · Zbl 0243.20037
[6] Deligne, P., Les immeubles des groupes de tresses généralisés, Invent. Math., 17, 273-302 (1972) · Zbl 0238.20034
[7] Humphreys, J. E., Reflection Groups and Coxeter Groups (1990), Cambridge Univ. Press · Zbl 0725.20028
[8] Lyusternik, L. A.; Shnirel’man, L. G., Topological Methods in the Variational Models (1930), GTTI: GTTI Moscow, (in Russian)
[9] Lyusternik, L. A.; Shnirel’man, L. G., Topological Methods in the Variational Models (1934), Hermann: Hermann Paris, French translation
[10] Orlik, P.; Solomon, L., Combinatorics and topology of complements of hyperplanes, Invent. Math., 56, 167-189 (1980) · Zbl 0432.14016
[11] Salvetti, M., Topology of the complement of real hyperplanes in \(C^N\), Invent. Math., 88, 167-189 (1987) · Zbl 0594.57009
[12] Salvetti, M., The homotopy type of Artin groups, Math. Res. Lett., 1, 565-577 (1994) · Zbl 0847.55011
[13] Schwartz, A. S., Genus of a fibre bundle, Trudy Moskov. Mat. Obshch., 10, 217-272 (1961)
[14] van der Lek, H., The homotopy type of complex hyperplane complements, (Thesis (1983), Nijmegen)
[15] Vassiliev, V. A., Complements of Discriminants of Smooth Maps: Topology and Applications, Transl. Math. Monographs, 98 (1992)
[16] Vinberg, E. B., Discrete linear groups generated by reflections, Math. USSR-Izv., 5, 1083-1119 (1971) · Zbl 0256.20067
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.